Florida, 2017

Hail in Florida, March 22, 2017

March 22, 2017 · NWS MLB · 2 events in 1 county or zone

A sea breeze collision combined with abnormally cold temperatures aloft generated isolated thunderstorms during the late afternoon, one of which produced penny sized hail in Winter Springs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A sea breeze collision combined with abnormally cold temperatures aloft generated isolated thunderstorms during the late afternoon, one of which produced penny sized hail in Winter Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Mar 22, 1:45 PM EST, 4 hours 32 minutes earlier.

Area forecast discussion, Mar 22, 1:45 PM EST, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
245 PM EDT Wed Mar 22 2017

.DISCUSSION...

...Northeast wind surge behind frontal boundary will produce
hazardous boating conditions into this weekend...

This evening-overnight..."Back door" frontal boundary, preceded by a
N-NE wind shift, will drop south into the northern CWA early this
evening, then push rapidly south across the remainder of the area
prior to sunrise. NE wind surge, coupled with a respectable frontal
moisture band, will increase low level mconvg, with showers breaking
out initially over the Volusia County Atlantic waters, then spread SW
across the central and southern CWA/MAOR. The 00Z ECS MOS (AOB 20
percent) continues to show much lower POPS than the MAV/LAV/MET (50-
70), and thus the forecast is shaded toward the higher numbers given
the seemingly favorable low level synoptics. After an initial post-
sunset drop, temps will steady out and perhaps rise some late as
wind surge produces well mixed boundary layer. Mins will range from
the L60s well inland to the U60s along the barrier islands.

Thursday...Frontal moisture band will continue sagging southward,
reaching south Florida by afternoon. Premise for scattered showers
continue to look solid, with highest pops across the southern third
CWA, owing the boundary moving through that area by the afternoon.
Expect widespread clouds with breezy to windy ENE flow, especially
along the coast. The gusty onshore flow will hold max temps down
into the L70s along the Volusia/Brevard coasts, and the M-U70s from
the Treasure coast to the Saint Cloud-Orlando-Sanford metro area to
the Kissimmee River.

Fri-Sat... A strong a well stacked H100-H70 high pres ridge centered
over the Upr Midwest will be shunted to the mid Atlc coast/west Atlc
by a 100KT H30-H20 jet streak digging just ahead of it over the
Great Lakes. Tight low/mid lvl pgrad ahead of the ridge will
generate a brisk NE flow that will push the "back-door" cold front
into south FL by daybreak Fri. Precip chances will linger over
central FL Thu night, but dry air advection on the backside of the
frontal trof will drop PWAT values to arnd 0.75" by daybreak Fri,
bringing an end to this next precip event.

Meanwhile, a short wave trof over the wrn CONUS will lift into
Canada and ride over the nrn flank of the ridge, shunting its
trailing axis into north FL. H100-H70 winds will veer to the E/SE by
sunset Fri as the ridge pushes into the W Atlc. Low/mid lvl
subsidence will increase as it does...model soundings suggest the
base of the inversion will drop down to the H85 lvl, effectively
capping the airmass well blo 10KFT.  Isold nocturnal shras psbl over
the Gulf Stream, but the combination of dry air advection and a
surpressed airmass will keep precip chances out of the fcst for most
of the CWA.

The onshore flow will produce mild temps along the coast with mrng
mins in the L/M60s, aftn maxes in the M70s.  Marine influence will
be slightly diminished over the interior with mrng mins in the
M/U50s, aftn maxes in the U70s/L80s.

Extended...(prev disc) Despite a fairly amplified mid/upper level
pattern over the CONUS, weather conditions over the peninsula will
remain rather benign through early next week. Expansive high
pressure will build into the western Atlantic over the weekend with
its trailing ridge axis settled to our north. Pressure gradient
relaxes in response while still maintaining a long fetch of E/ESE
winds off the Atlantic. Moisture levels appear to low enough to
maintain a relatively dry forecast through the period. Temps
gradually warm from the mid/upper 70s Fri to more widespread 80+
readings into early next week, though coastal locations will remain
a few degrees lower given the onshore flow.

&&

.AVIATION...VFR/SKC giving way to MVFR CIGs (BKN020-025) and VSBY
reductions in scattered Atlantic showers, reaching INVOF DAB by 02Z,
LEE-SFB-TIX to MCO-ISM 04Z-06Z, then over the Space/Treasure coast
aerodromes through 09Z. NE winds expected to gust to around 25kt or
so on Thursday from mid morning onward.

&&

.MARINE...Overnight-Thursday...Well-advertised NE wind surge will
push SCA conditions S/W across the adjacent Atlantic overnight,
mainly north of SIPF1. The 12Z NWPS looked reasonably close to the
preferred-as-of-late 4KM WNAWAVE. Winds will reach 20-25KT/gusty
with seas as high as 9FT offshore Volusia County by sunrise
Thursday, building further to 7-9FT near shore and 9-11Ft offshore
by Thursday afternoon.

Friday-Saturday...Hazardous boating conditions will continue into
the weekend as a strong ridge axis moves off the Mid Atlc coast and
into the W Atlc, trailing its axis into N FL in the process. Tight
pgrad will produce a fresh to strong E/NE breeze on Fri, diminishing
to a moderate to fresh E/SE breeze on Sat as the ridge gradually
weakens over the Atlc waters. Seas 6-8FT nearshore and 8-10FT
offshore on Fri, subsiding to 5-6FT nearshore and 6-7FT offshore by
early Sat aftn.

Sunday-Monday...Conditions will slowly improve into early next week
as the wrn flank of the ridge is eroded by a storm system expected
to lift up the MS valley into the Great Lakes region. The position
of the ridge axis will remain over north FL, extending east toward
Bermuda, resulting in a long easterly fetch over the SW Atlc. This
will push a long period swell into the east FL coast. Overall
conditions will remain marginal to poor with a gentle to moderate
E/SE breeze, seas 5-7FT on Sun, subsiding to 4-6FT north of
Sebastian Inlet and 3-5FT south of the Inlet on Mon.

&&

.FIRE WEATHER...Thursday-Monday...Hi pres will build over the W Atlc
and gradually erode as its axis drops into north FL. Brisk E/NE
surface/transport flow Thu-Fri will veer to the E/SE by daybreak
Sat, then will gradually diminish into early next week. The extended
pd of onshore flow will all but ensure min RH values remain abv
critical lvls thru the upcoming weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  65  72  60  75 /  40  30  20  10
MCO  65  76  58  78 /  20  30  20  10
MLB  68  74  65  76 /  40  40  30  10
VRB  67  75  65  76 /  40  50  30  10
LEE  64  76  57  78 /  20  30  20  10
SFB  64  75  58  78 /  30  30  20  10
ORL  65  76  58  78 /  20  30  20  10
FPR  67  75  65  77 /  40  50  30  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory from 2 AM Thursday to 8 AM EDT Saturday for
     Flagler Beach to Volusia-Brevard County Line 0-20 nm.

     Small Craft Advisory from 5 AM Thursday to 8 AM EDT Saturday for
     Sebastian Inlet to Jupiter Inlet 20-60 nm-Volusia-Brevard
     County Line to Sebastian Inlet 0-20 nm.

     Small Craft Advisory from 11 PM this evening to 8 AM EDT
     Saturday for Volusia-Brevard County Line to Sebastian Inlet
     20-60 nm.

     Small Craft Advisory from 8 AM Thursday to 8 AM EDT Saturday for
     Sebastian Inlet to Jupiter Inlet 0-20 nm.

     Small Craft Advisory from 8 PM this evening to 8 AM EDT Saturday
     for Flagler Beach to Volusia-Brevard County Line 20-60 nm.

&&

SHORT TERM/AVIATION...Cristaldi
LONG TERM/IMPACT WX...Bragaw
Hazardous weather outlook, Mar 22, 10:15 AM EST, 8 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1115 AM EDT Wed Mar 22 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-230315-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1115 AM EDT Wed Mar 22 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.RIP CURRENT IMPACT...
Long period northeast swells will produce a moderate rip current
threat at east central Florida beaches today. Rip currents are
powerful channels of water flowing swiftly away from shore and
most often occur at low spots or breaks in the sandbar and near
jetties and piers.

If you become caught in a rip current...yell for help. Remain
calm...do not exhaust yourself and stay afloat while waiting for
help. If you have to swim out of a rip current...swim parallel to
shore and back toward the beach when possible. Do not attempt to
swim directly against a rip current as you will tire quickly.

Always swim near a lifeguard and do not swim alone.

.WIND AND SEA IMPACT...
A frontal boundary will move across the waters this evening and
overnight and bring strong and gusty northeast winds across the
Atlantic waters. Boating conditions will become poor to hazardous
for small craft. Small craft advisories will go in effect across
the east central Florida Atlantic waters tonight.

.THUNDERSTORM IMPACT...
There will be a slight chance for lightning storms across the
Atlantic tonight mainly over the warmer gulf stream waters.

.FIRE WEATHER IMPACT...
Low relative humidity and dry vegetation will produce a moderate
to high fire danger across east central Florida today.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
Rough and pounding surf is expected at the beaches through
Saturday with an elevated risk for rip currents. Strong and gusty
onshore winds will also make wind and seas hazardous for small
craft operators into the upcoming weekend.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.

Bragaw

In the hours before

Special weather statement, Mar 22, 6:10 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Melbourne FL
710 PM EDT WED MAR 22 2017

FLZ045-046-230000-
Orange FL-Seminole FL-
710 PM EDT WED MAR 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH SEMINOLE AND NORTH CENTRAL
ORANGE COUNTIES UNTIL 800 PM EDT...

At 709 PM EDT, Doppler radar was tracking a strong thunderstorm over
Casselberry. This storm was drifting south around 10 mph.

Winds in excess of 40 mph and small hail will be possible with this
storm.

Locations impacted include...
Orlando, Apopka, Altamonte Springs, Ocoee and Oviedo.

LAT...LON 2877 8136 2869 8118 2848 8125 2861 8152
TIME...MOT...LOC 2309Z 028DEG 3KT 2867 8132

Pendergrast

The radar

The Melbourne radar (KMLB), 86 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Seminole

When
March 22, 6:17 PM EST
Where
Seminole County, 2.52 mi WNW of Slavia
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
28.660, -81.270

A trained spotter in Winter Springs reported penny sized hail during a strong thunderstorm. Duration unknown.

Hail, Seminole

When
March 22, 6:30 PM EST
Where
Seminole County, 2.43 mi W of Gabriella
Measured
0.75 in hail
Reported by
Public
Coordinates
28.620, -81.290

A resident of Winter Park north of SR 526 reported penny sized hail during a strong thunderstorm. Duration unknown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 676429, 676430.